Alert archive / Louisiana / Special Weather Statements in 2018
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 9, 2018, 2:20 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 2:20 PM CDT (19:20 UTC)
- Expired
- Aug 9, 2018, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
County Tangipahoa Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994
WWUS84 KLIX 091920
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT THU AUG 9 2018
LAZ040-071-072-092000-
Northern Tangipahoa LA-Southern Tangipahoa LA-St. Tammany LA-
220 PM CDT THU AUG 9 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or near Hammond, moving northeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Hammond, Folsom, Natalbany, Robert and Tickfaw.
LAT...LON 3064 9015 3053 9023 3044 9032 3052 9050
3075 9043
TIME...MOT...LOC 1920Z 205DEG 8KT 3051 9040
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:38 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 9, 8:38 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
838 AM CDT Thu Aug 9 2018
.SOUNDING DISCUSSION...
This morning's sounding looks quite a lot like yesterday's
sounding. A large surface inversion will keep a cap on any storms
until it erodes from daytime heating. Winds just above the
surface picked up to 15 knots but otherwise light and variable.
PWAT very slightly has increased to 1.88 inch, which is right at
the daily mean value. MLCAPE is decent at 1106 J/kg, but that is
below the typical amount for this day (1590 J/kg). Shear is a
little bit better compared to last night but still nothing to
write home about. -BL
&&
.PREV DISCUSSION... /issued 427 AM CDT Thu Aug 9 2018/
DISCUSSION...
After a short stretch of typical summertime thunderstorms and
seasonable temperatures earlier this week, we begin to see a
switch to more of an active weather pattern today through the
upcoming weekend. Taking a look at the synoptic set up aloft, a
weak, positive tilt shortwave trough continues to press a slow-
moving surface cold front and associated waves of convection
across the south-central Plains and MS Valley region. For today,
most of this widespread thunderstorm activity should remain to our
north with generally the 'same ole' afternoon boundary-driven
convection expected later today. Interesting to note, when
comparing CAM forecast sounding guidance for later this afternoon
to yesterday afternoon's forecast guidance, there is very little
change noted, with a persistent weak vertical wind profile,
unimpressive H5 temperatures/low to mid level lapse rates, and
modest low to mid-level dry air. However, a few storms may still
be rather strong similar to yesterday, with DCAPE values projected
between 1000-1200 J/kg leading to isolated strong downdrafts.
By Friday and Saturday, the aforementioned shortwave trough
continues to press more to the south, leading to an increase in
late morning and afternoon thunderstorm coverage across the CWA.
Key notes to point out include a steady increase in a
unidirectional wind profile aloft. This may lead to some locally
stronger thunderstorms in the afternoon Friday and Saturday as
storms move generally from WNW to ESE, with the potential for
strong gusty winds along and dangerous lightning. Additionally,
given the progressive westerly flow aloft, in conjunction with a
westward moving/retrograding mid-level ridge in the central Gulf,
this will help pump increasing moisture from the NW GOMEX across
our area leading to anomalously high precipitable water values
ranging 1.75 to 2 inches. Because of this, there is a marginal
risk for rainfall exceeding flash flood guidance across most of
the CWA Friday and Saturday, where stronger storms and/or training
convection may lead to localized flash flooding. As we get into
Sunday, afternoon rain and storm chances will lower slightly, as
better dynamics associated with the weak shortwave exists off the
east coast.
By next week, model madness continues with a rather complicated
pattern building across most of the CONUS. A deepening closed
upper-low across the Ohio Valley region will become somewhat detached
from the westerlies and become nearly stationary, while a second
upper-low blocked under the western US ridge also meanders across
the central US. This may help the subtropical ridge off the east-
coast build back to the west along the northern Gulf Coast,
illustrated by a steady increase in 500mb heights. Translation:
Expect the potential for slightly above-average temperatures into
the beginning and middle part of next week, followed by limited
afternoon thunderstorm development with no significant impactful
weather expected at this time. KLG
MARINE...
Very little day to day change in marine conditions as typical summer
Bermuda ridge pattern remains firmly in place across the Gulf of
Mexico for the duration of the forecast period. Steady state onshore
flow to prevail at light levels with nightly land breeze influences
on convective formation in the pre-dawn and early morning hours.
24/RR
AVIATION...
Generally VFR conditions with perhaps an hour or two of MVFR cigs
once convective temperature is reached in the mid-morning hours
before the mixed layer mixes out. Thunderstorms are expected to
develop on gulf breeze in scattered coverage this afternoon with
some localized IFR cigs/vsby in brief heavy rainfall. Gust potential
is around 20 kts. 24/RR
DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 93 72 90 70 / 40 20 70 40
BTR 93 75 92 73 / 50 20 80 30
ASD 92 75 92 74 / 40 10 70 30
MSY 91 77 91 76 / 50 10 70 30
GPT 91 77 91 75 / 30 20 60 40
PQL 92 75 92 74 / 30 20 60 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Aug 9, 12:35 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1235 PM CDT Thu Aug 9 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-100545- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1235 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms through this afternoon will be capable of producing gusty winds 20 to 30 mph, occasional lightning and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms will be more prone to heavy rainfall that may lead to localized flooding Friday through Sunday. Storms will also produce gusty winds and frequent lightning, along with tropical funnels and waterspouts in marine areas. Thunderstorm coverage becomes more typical summer time scattered in the afternoon hours Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 9, 2:05 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
205 PM CDT THU AUG 9 2018
LAZ057>059-065-091945-
Upper Terrebonne-St. John The Baptist-Upper Lafourche-St. James-
205 PM CDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...SOUTHEASTERN ST. JAMES...NORTH CENTRAL TERREBONNE AND
NORTHWESTERN LAFOURCHE PARISHES...
At 205 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Thibodaux to near Schriever. Movement was
northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Thibodaux, Reserve, Schriever, Gray, Edgard, South Vacherie,
Chackbay, Raceland and Killona.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2961 9095 2984 9088 3007 9051 3002 9052
3000 9055 2996 9054 2970 9062
TIME...MOT...LOC 1905Z 243DEG 11KT 2981 9084 2972 9086
TDSpecial weather statement, Aug 9, 2:07 PM CDT, 13 minutes before
Special Weather Statement National Weather Service New Orleans LA 207 PM CDT THU AUG 9 2018 LAZ057>060-091945- St. Charles-St. John The Baptist-Upper Lafourche-St. James- 207 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. CHARLES AND NORTH CENTRAL LAFOURCHE PARISHES... At 207 PM CDT, a strong thunderstorm was located near South Vacherie, or 13 miles southwest of Hahnville, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Hahnville, Laplace, Reserve, Killona, Norco, Paradis, Des Allemands, Montz, Edgard, Luling, Boutte, Destrehan, Taft, New Sarpy, South Vacherie and Bayou Gauche. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 2979 9060 2995 9071 3010 9044 2986 9031 TIME...MOT...LOC 1907Z 244DEG 11KT 2988 9062 TD
Special weather statement, Aug 9, 2:10 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
210 PM CDT THU AUG 9 2018
LAZ034-046-047-092000-
Iberville-Pointe Coupee-West Baton Rouge-
210 PM CDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEST BATON ROUGE...
SOUTH CENTRAL POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...
At 209 PM CDT, a strong thunderstorm was located over Interstate 10
near Atchafalaya National Wildlife Refuge, or 11 miles northeast of
Catahoula, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Maringouin, Rosedale, Grosse Tete, Ramah and Erwinville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3059 9143 3034 9130 3026 9159 3028 9159
3032 9163 3035 9163 3036 9164 3037 9164
3038 9163 3041 9163 3046 9165
TIME...MOT...LOC 1909Z 244DEG 11KT 3036 9161
TDSpecial weather statement, Aug 9, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
220 PM CDT THU AUG 9 2018
LAZ040-071-072-092000-
Northern Tangipahoa LA-Southern Tangipahoa LA-St. Tammany LA-
220 PM CDT THU AUG 9 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or near Hammond, moving northeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Hammond, Folsom, Natalbany, Robert and Tickfaw.
LAT...LON 3064 9015 3053 9023 3044 9032 3052 9050
3075 9043
TIME...MOT...LOC 1920Z 205DEG 8KT 3051 9040The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:16 PM CDT | Special Marine Warning | LIX | 44 min | |
| Aug 9, 2:05 PM CDT | Special Weather Statement | LIX | Saint James | 40 min |
| Aug 9, 2:07 PM CDT | Special Weather Statement | LIX | Saint Charles | 38 min |
| Aug 9, 2:10 PM CDT | Special Weather Statement | LIX | West Baton Rouge | 50 min |
| Aug 8, 7:14 PM CDT | Special Weather Statement | LIX | Amite | 31 min |
| Aug 9, 4:46 PM CDT | Special Weather Statement | LIX | Pearl River | 29 min |
Nearby
Special Weather Statements in Louisiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.